Idaho, 2009

Heavy Rain in Idaho, June 4 to 5, 2009

June 4 to 5, 2009 · NWS OTX · 1 event in 1 county or zone

Heavy rainfall associated with a line of thunderstorms trained over the town of Tensed. This led to minor flooding in Tensed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rainfall associated with a line of thunderstorms trained over the town of Tensed. This led to minor flooding in Tensed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 4, 9:49 PM PST, 6 minutes earlier.

Area forecast discussion, Jun 4, 9:49 PM PST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1049 PM PDT THU JUN 4 2009

.SYNOPSIS...
AN ACTIVE PATTERN WILL PERSIST AS HIGH PRESSURE RETREATS TO OFF
THE COAST...WITH SHOWER AND THUNDERSTORMS OVER SOUTHERN WASHINGTON
EXPANDING OVER MOST OF THE AREA BY FRIDAY EVENING.

&&

.DISCUSSION...
SATELLITE SHOWS A LARGE CLOSED LOW OFF THE CENTRAL CALIFORNIA
COAST WITH A DEEP AND DIFFLUENT FLOW ACROSS OREGON...IDAHO...AND
SOUTHERN WASHINGTON. DEEP INSTABILITY AIDED IN TRIGGERING
THUNDERSTORMS THIS AFTERNOON ACROSS NORTHEAST WASHINGTON WITH A
FEW STORMS ALSO AROUND THE MOSES LAKE AREA. THEN THIS
EVENING...OUTFLOW BOUNDARIES FROM THE STORMS IN NE OREGON
PROPAGATED NORTH INTO CENTRAL WASHINGTON WITH SHOWERS AND
THUNDERSTORMS EXPANDING AS THESE OUTFLOWS CREATING A LIFTING
MECHANISMS FOR PARCELS TO TAP INTO THE 800-1500 J/KG OF CAPE
PRESENT. THESE STORMS ARE FOCUSED MAINLY SOUTH OF INTERSTATE 90
FROM COEUR DALENE TO SPRAGUE...AND THEN NEAR AND SOUTH OF THE
INTERSTATE FROM RITZVILLE TO MOSES LAKE INCLUDING THE WENATCHEE
AREA. OVERALL THE OUTFLOW BOUNDARIES SEEM TO BE DECREASING IN
INTENSITY OVER THE PAST COUPLE HOURS...AND WITH THE LOSS OF
DAYTIME HEATING THUNDERSTORM ACTIVITY SHOULD DIMINISH OVER THE
NEXT COUPLE HOURS. ONE AREA WHERE STORMS ARE NOT YET DIEING DOWN IS A
LINE FROM TENSED TO OAKESDALE AND ST. JOHN. RADAR SHOWS ONE HOUR
RATES OF A HALF INCH TO AN INCH AND WITH TRAINING ECHOES WILL
LIKELY ISSUE AN AREAL FLOOD ADVISORY SHORTLY FOR THIS GENERAL
AREA. ELEVATED INSTABILITY CONTINUES OVERNIGHT WITH 850-500MB
LAPSE RATES OF 7.5-8C/KM WITH ISOLATED THUNDERSTORMS EXPECTED TO
CONTINUE. FOR SE WA/LEWISTON/CAMAS PRAIRIE AREAS THE THREAT FOR
FLASH FLOODING HAS ENDED WITH THE HEAVIEST RAINFALL NORTH AND TO
THE WEST.

FURTHER NORTH...FROM THE OKANOGAN AREA TO THE NORTH IDAHO
PANHANDLE...A MUCH DRIER AIR MASS IS IN PLACE WITH DEW POINTS IN
THE UPPER 30S TO LOWER 40S WITH WATER VAPOR SHOWING MUCH DRIER AIR
ALOFT AS WELL. AND WITH NW FLOW PERSISTING ACROSS THE NORTH IT
WILL KEEP ANY THUNDERSTORM ACTIVITY SOUTH WHERE IT HAS BEEN ALL
EVENING. JW

&&

.AVIATION...
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH FRIDAY EVENING.  THIS
EVENING SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST MAINLY
ALONG AND SOUTH OF INTERSTATE 90 IN WASHINGTON.  OVERALL WIND
FORECAST THROUGH 08Z HAVE LOW CONFIDENCE DUE TO NUMEROUS OUTFLOW
BOUNDARIES MOVING ACROSS THE AREA FROM THUNDERSTORM ACTIVITY.
OVERNIGHT ISOLATED THUNDERSTORMS WILL PERSIST...BEFORE THUNDERSTORM
COVERAGE INCREASES AGAIN FRIDAY AFT/EVE AS THE ATMOSPHERE
DESTABILIZES WITH DAYTIME HEATING.  A THUNDERSTORM CAN NOT BE RULED
OUT FOR ANY OF THE TAF SITES ON FRIDAY.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        57  84  54  67  45  69 /  10  20  40  40  10  20
COEUR DALENE  55  82  52  64  43  67 /  10  20  40  50  20  20
PULLMAN        55  79  49  65  41  68 /  50  30  40  50  20  20
LEWISTON       63  83  57  72  49  76 /  50  30  50  50  20  20
COLVILLE       51  89  51  71  42  74 /   0  10  40  10  10  20
SANDPOINT      50  79  48  60  42  63 /  10  20  50  20  10  20
KELLOGG        54  80  48  61  41  63 /  20  20  50  70  30  30
MOSES LAKE     59  89  60  78  49  79 /  20  10  20  20  10  10
WENATCHEE      63  90  62  77  52  78 /  20  10  20  20  10   0
OMAK           57  92  56  77  48  79 /   0  10  20  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 4, 5:03 AM PST, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT THU JUN 4 2009

IDZ003-004-026-027-WAZ031>033-051315-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
603 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
SOUTHEASTERN WASHINGTON AND THE LEWISTON AREA OF IDAHO TODAY
AND THIS EVENING. THESE STORMS WILL BE VERY SLOW MOVING...
RESULTING IN LOCALLY HEAVY RAINFALL AND POSSIBLE HAIL.
PONDING OF WATER ON ROADWAYS AT LOW SPOTS AND INTERSECTIONS
IS POSSIBLE. IF THESE STORMS FORM AND PERSIST OVER STEEP AND
SPARSELY VEGETATED TERRAIN...MUD AND DEBRIS SLIDES AND MINOR
ROCK FALLS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED AGAIN ON
FRIDAY.

IDZ001-002-WAZ034>038-041>044-051315-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AFTERNOON AND EVENING THERE WILL BE A CHANCE OF
THUNDERSTORMS...WITH SOME STORMS POSSIBLY BECOMING STRONG
CONTAINING HAIL...GUSTY WINDS...AND HEAVY RAINS ESPECIALLY OVER
THE EASTERN THIRD OF WASHINGTON AND NORTH IDAHO.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Benewah

When
June 4, 9:55 PM PST to June 5, 12:00 AM PST
Where
Benewah County, Tensed
Reported by
Law Enforcement
Coordinates
47.170, -116.930

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181733.